Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2002, 1:43 AM EDT for Jackson County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 1:43 AM EDT (05:43 UTC)
- Expired
- Aug 2, 2002, 2:45 AM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS53 KGRR 020543 SVRGRR MIC075-020645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 142 AM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 245 AM EDT * AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM 3 MILES SOUTH OF SPRINGPORT TO 5 MILES SOUTHWEST OF CONCORD...OR FROM 6 MILES NORTH OF ALBION TO 7 MILES SOUTH OF ALBION...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PULASKI...PARMA AROUND 150 AM EDT TOPKINS...SPRING ARBOR AROUND 155 AM EDT SANDSTONE...HANOVER AROUND 200 AM EDT RIVES JUNCTION...HORTON AROUND 205 AM EDT VANDERCOOK LAKE...JACKSON AROUND 215 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4241 8472 4209 8471 4200 8432 4236 8428 MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:35 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 2, 12:35 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1235 AM EDT FRI AUG 02 2002 UPDATED ZONES AT 1210 AM FOR LATEST TORNADO WATCH. SQUALL LINE WORKING SOUTH OF GRR ATTM WITH HEAVIEST STORMS INTO KALAMAZOO COUNTY...AS 40-50 KNOT WINDS SEEN ON RADAR IN EVOLVING REAR INFLOW JET OF BOW ECHO FEATURE. VERY HEAVY RAIN ALONG THESE STORMS WITH URBAN/SMALL STREAM FLOOD THREAT CONTINUING. SCATTERED SEVERE REPORTS THIS EVENING. LOTS OF LIGHTNING AND HEAVY RAIN...BUT MOST WIND GUSTS HAVE BEEN BELOW SEVERE CRITERIA ALONG THE LINE SO FAR. WILL HAVE ARBLSRGRR OUT SOON. OSTUNO .GRR...TORNADO WATCH UNTIL 3 AM FOR SOUTHEAST 2/3 OF THE GRR CWA.
In the hours before
Special weather statement, Aug 1, 11:05 PM EDT, 2 hours 38 minutes before
MIZ046-051-052-056>059-064>067-071>074-020700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT THU AUG 1 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 300 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
ISABELLA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:38 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 22 min |
| Aug 1, 8:39 PM EDT | Special Marine Warning | GRR | 36 min | |
| Aug 1, 8:39 PM EDT | Special Marine Warning | GRR | 36 min | |
| Aug 1, 8:57 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| Aug 1, 9:02 PM EDT | Tornado Warning | GRR | Osceola | 28 min |
| Aug 1, 9:09 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 41 min |
| Aug 1, 9:10 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 65 min |
| Aug 1, 9:22 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 83 min |
| Aug 1, 9:29 PM EDT | Tornado Warning | GRR | Clare | 31 min |
| Aug 1, 9:34 PM EDT | Special Marine Warning | GRR | 116 min | |
| Aug 1, 9:34 PM EDT | Special Marine Warning | GRR | 116 min | |
| Aug 1, 9:37 PM EDT | Tornado Warning | GRR | Mecosta | 23 min |
| Aug 1, 9:56 PM EDT | Tornado Warning | GRR | Newaygo | 34 min |
| Aug 1, 10:00 PM EDT | Tornado Warning | GRR | Mecosta | 30 min |
| Aug 1, 10:04 PM EDT | Tornado Warning | GRR | Montcalm | 56 min |
| Aug 1, 10:10 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 65 min |
| Aug 1, 10:20 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 85 min |
| Aug 1, 10:47 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 58 min |
| Aug 1, 10:58 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 17 min |
| Aug 1, 11:00 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 60 min |
| Aug 1, 11:13 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 32 min |
| Aug 1, 11:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 59 min |
| Aug 1, 11:20 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 55 min |
| Aug 1, 11:37 PM EDT | Special Marine Warning | GRR | 113 min | |
| Aug 1, 11:37 PM EDT | Special Marine Warning | GRR | 113 min | |
| Aug 2, 12:06 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 54 min |
| Aug 2, 12:33 AM EDT | Special Marine Warning | GRR | 87 min | |
| Aug 2, 1:11 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo, Van Buren | 34 min |
| Aug 2, 1:21 AM EDT | Tornado Warning | GRR | Kalamazoo | 24 min |
| Aug 2, 1:49 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.